Avandia and Macular Edema
Indicated as a treatment, in conjunction with diet and exercise, for non-insulin dependent Type 2 diabetic patients, Avandia is an oral medication taken once daily with or without food. Belonging to a family of drugs called thiazolidinediones (TZDs), Avandia increases the body’s sensitivity to insulin, a protein not adequately produced in diabetics, and helps control glucose (blood sugar).
Manufactured by the pharmaceutical company GlaxoSmithKline (GSK), the U. S. Food and Drug Administration approved Avandia in 1999. Yet, since its approval, studies have revealed links between TZDs and numerous, severe side effects and restrictions on the drug have become extremely tight: beginning November 18, 2011, as part of a Risk Evaluation and Mitigation Strategy (REMS), in order for patients to receive Avandia, he or she must enroll in the Avandia-Rosiglitazone Access Program. To receive Avandia, patients are required to undergoing extensive education about the drug’s severe side effects, sign documents acknowledging the risks, and registering with the program.
One such side effect is macular edema. Macular edema occurs when blood vessels leak fluid into the retina. This causes the swelling of the eye’s macula, the part of the eye responsible for detailed vision. Symptoms of macular edema include blurred central vision, distorted vision, or vision that is tinted pink. If left untreated, macular edema can cause permanent vision damage or even blindness.
“Patients who received a thiazolidinedione were at two- to three-fold risk of developing macular edema,” revealed Dr. Iskandar Idris, an associate professor in diabetes medicine at the University of Nottingham, in a report published in the June 11, 2012, edition of the Archive of Internal Medicine. At the beginning of the study, no patients exhibited symptoms of macular edema; by the end of the study, 1.3 percent of those taking thiazolidinedione developed the condition—compared with the .2 percent of those not taking the drug. Dr. Singh, co-author of the study, stated, “the study adds more weight to the concern that Avandia…may cause fluid buildup behind the eyes.”
If you are experiencing any signs of macular edema or any other side effects from Avandia use, call your doctor immediately. Any individual or the relative of an individual who has suffered due to Avandia’s side effects is permitted to file a lawsuit. The lawyers can help you determine whether you are qualified to seek compensation. You may be eligible to seek reimbursement for medical expenses, compensation for pain and suffering, and punitive damages (compensation granted for losses suffered). If you need further information about the harmful side effects of Avandia or legal advice concerning personal injury matters, we invite you to contact us or to fill out our form on this website for a free case evaluation.